Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


I have to stop my meds
May 5, 2003

Hello I have been HIV for almost a year now. I've got to go back to my country , but don't know what to do with the meds. Can I stop taking them for a month Untill I get under a program back home ? I'm taking 3 meds, Sustiva Epivir and Gilread, how long does it stay it my system ? Would it be ok to just stop them and restart them a month or two later ? Or stop them period ? Back last year, when It turned out I was + I had to start taking them right away because of my stress level, I don't smoke, neither drink or do drugs and was so upset to the fact I had to take meds as I always took care of myself untill that day I screwed up having unprotected sex, I need help, don't know what to do ... Thanks for your help

Response from Dr. Wohl

The answer to your question about how to and whether to stop your HIV medications depends on several factors. Most important is what your CD4 cell counts and viral load were before you started these medications and most recently.

If your CD4 cell count is high, it is likely you can stop for a month and then reinitiate therapy when you return home. If your CD4 count is low (less than 200) you'll be taking some risk by stopping your meds and should make sure you can continue to take PCP prophylaxis. Generally, if you stop all your medications at once, you run little risk of your virus developing resistance to these drugs.

I should also warn you that some patients who experienced acute symptoms during their initial HIV infection, can develop these again after stopping successful HIV therapy.

Do you know that these medications are available in your country?

Talk to your clinician here about what she/he recommends that you do. Good luck - DW



Previous
I need your advice please!
Next
Alternative theraplies?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement